What is Stevens Johnson Syndrome?

Stevens-Johnson syndrome can begin with flu-like symptoms, followed by a painful red or purplish rash that spreads and blisters, eventually causing the top layer of the skin to die and shed.

Stevens-Johnson syndrome affects the skin, mucous membranes and eyes which is usually caused by a drug, Dilantin Cerebellar Atrophy Risks medicine, medication, or prescription.

Stevens Johnson Syndrome is characterized by painful, blistery lesions on the skin and the mucous membranes (the thin, moist tissues that line body cavities) of the mouth, throat, lung, genital region, and eyes.

Stevens Johnson Syndrome can also cause serious eye problems, such as severe conjunctivitis; iritis, an inflammation inside the eye; corneal blisters and erosions; and corneal holes. In some cases, the ocular complications from Stevens Johnson Syndrome can lead to severe vision loss.

Stevens Johnson Syndrome was first diagnosed in 1922.  Additionally, Stevens Johnson Syndrome is known as an Adverse Drug Events which was in the clinical trial data of Ibuprofen over thirty years ago.   Countless medical articles have been written about Stevens Johnson Syndrome and published in distinquished medical publications.

Stevens Johnson Syndrome legal cases and news stories frequent

Keep Reading

 

Bastuji-Garin, S., Rzany, B., Stern, R. S., Shear, N. H., Naldi, L., Roujeau, J.-C. Clinical classification of cases of toxic epidermal necrolysis, Stevens-Johnson syndrome, and erythema multiforme. Arch. Derm. 129: 92-96, 1993. [PubMed: 8420497, related citations] [Full Text: HighWire Press, Pubget]

Roujeau, J.-C., Kelly, J. P., Naldi, L., Rzany, B., Stern, R. S., Anderson, T., Auquier, A., Bastuji-Garin, S., Correia, O., Locati, F., Mockenhaupt, M., Paoletti, C., Shapiro, S., Shear, N., Schopf, E., Kaufman, D. W. Medication use and the risk of Stevens-Johnson syndrome or toxic epidermal necrolysis. New Eng. J. Med. 333: 1600-1607, 1995. [PubMed: 7477195, related citations] [Full Text: Atypon, Pubget]

Roujeau, J.-C. The spectrum of Stevens-Johnson syndrome and toxic epidermal necrolysis: a clinical classification. J. Invest. Derm. 102: 28S-30S, 1994. [PubMed: 8006430, related citations] [Full Text: Pubget]

 

Skin reaction can be lethal

http://www.vindy.com/news/2011/oct/02/skin-reaction-can-be-lethal/

Q. Doctors sometimes ignore dangerous drug reactions. I recently ended up in the hospital after taking terbinafine pills. Three doctors called my reaction a rash, but it wasn’t. It was actually Stevens-Johnson syndrome.

Too many doctors don’t know about Stevens-Johnson syndrome. This drug reaction can kill you. It’s been more than a month, and it looks like it will take months more before I am fully recovered. Only one doctor out of the four identified the problem so it could be treated. A. Stevens-Johnson syndrome (SJS) can be lethal.

It is far more serious than a simple drug rash. Medications that can trigger SJS include anticonvulsants, antifungal medications such as terbinafine and itraconazole, some antibiotics and even certain pain relievers. Patients must be warned about symptoms of potentially life-threatening reactions. ....

Stevens-Johnson Syndrome - what it is and how you can get it

Story Colleen Brunner/BCP correspondent | Posted: Friday, November 18, 2011 3:52 pm

Newell - Morgan Stuen, 11-year-old Newell school student, thought he had the same thing as his mother had been diagnosed with several days before he started feeling achy, ran a fever and finally broke out in blisters that soon spread and even appeared in his mouth and eyes.

He did not have strep, but it was not until doctors diagnosed Stevens-Johnson Syndrome that he and his family realized how serious this medical condition was. Signs and symptoms of Stevens-Johnson syndrome include swelling of the face and tongue, hives, skin pain, a red or purple skin rash that spreads within hours or days, blisters on the skin and in mucous membranes, especially the mouth, nose and eyes and eventual shedding or sloughing of the skin, according to Mayo Clinic staff doctors.

Prior to the onset of the physical symptoms a person can feel a sore throat, have a cough and burning eyes and run a fever. Stevens-Johnson syndrome is a rare, serious disorder in which your skin and mucous membranes react severely to a medication or infection. Often, Stevens-Johnson syndrome begins with flu-like symptoms, followed by a painful rash that spreads and blisters, eventually causing the top layer of your skin to die and shed.

The syndrome presents a medical emergency that usually requires hospitalization. This was the case for Morgan Stuen. He was life-flighted to the Denver Children's Hospital within hours of being diagnosed. Treatment focuses on eliminating the underlying cause, controlling symptoms and minimizing complications. Recovery can take weeks to months, depending on the severity of the condition.

If the condition was caused by medication, that will be something that Morgan will not ever be able to take again, even medication that is related to the type that was taken. Some medicines that can cause the condition are anti-gout medications, nonsteroidal anti-inflammatory drugs (NSAIDS) for pain, penicillin used to treat infections and anti-convulsants used to treat seizures. Read more: http://rapidcityjournal.com/stevens-johnson-syndrome---what-it-is-and-how/article_3e058f1e-1238-11e1-aa72-001cc4c03286.html#ixzz1o6E6ncjn

Stevens Johnson Syndrome Article

Background: Stevens-Johnson syndrome(SJS) and toxic epidermal necrolysis(TEN) are severe adverse drug reaction with potentially life-threatening skin disease.

The role of prior corticosteroids on the clinical course of Stevens-Johnson syndrome and toxic epidermal necrolysis: A case-control analysis of patients selected from the multi-national EuroSCAR and RegiSCAR studies.

Br J Dermatol.

012 May 28. doi: 10.1111/j.1365-2133.2012.11074.x. [Epub ahead of print]

 

Lee HY, Dunant A, Sekula P, Mockenhaupt M, Wolkenstein P, Valeyrie-Allanore L, Naldi L, Halevy S, Roujeau JC.

 

Source

Dermatology Unit, Singapore General Hospital Department of Dermatology, Reference Center for Toxic and Autoimmune Blistering Diseases, Hopital Henri Mondor, University Paris-Est, Creteil, France Biostatistics and Epidemiology Unit, Institut Gustave-Roussy, Villejuif, France Institute of Medical Biometry and Medical Informatics, University Medical Center Freiburg, Germany Department of Dermatology, Dokumentationszentrum schwerer Hautreaktionen (dZh), University Medical Center, Freiburg, Germany Department of Dermatology, GISED Study Center, Azienda Ospedaliero Ospedali Riuniti di Bergamo, Bergamo, Italy Department of Dermatology, Soroka University Medical Center, Faculty of Health Sciences, Ben-Gurion University of the Negev, Beer Sheva, Israel.

Abstract

Background:   Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are immunologically-mediated, severe cutaneous adverse reactions involving cytotoxic T cells, NK cells and various mediators.

 In large studies, up to 15% of Stevens Johnson Syndrome SJS/TEN occurred in patients with chronic corticosteroid use. It is unclear if this prior exposure to corticosteroids modified the disease course.

Objectives:  To evaluate if systemic corticosteroids prior to the onset of Stevens Johnson Syndrome SJS/ TEN modified the clinical course and outcome. If a disease-modifying effect is present, information from such an analysis may have implications on the therapeutic use of corticosteroids in Stevens Johnson Syndrome SJS/TEN. Methods: 

A case-control study based on data collected in the EuroSCAR and RegiSCAR studies. 92 cases of Stevens Johnson Syndrome SJS/TEN with exposure to corticosteroids prior to the onset of disease and 321 randomly selected Stevens Johnson Syndrome SJS/TEN patients without prior exposure were included. Primary outcomes included progression of disease, disease severity and mortality.

A secondary analysis of latency between the beginning of drug use and the onset of disease based on exposure to a single high-risk drug was also performed. Results:  On multivariate analysis, cases with prior exposure to corticosteroids had a longer progression of disease of 2.2 days. (95% confidence interval (CI): 1.1-3.2)

The disease severity and mortality outcome was unaffected. In addition, there is evidence that corticosteroids delayed the onset of Stevens Johnson Syndrome SJS/TEN in patients with exposure to high risk drugs by 7.1 days (CI: -0.2-14.5). Conclusions:  The prior use of corticosteroids prolonged the period of disease progression without influencing the disease severity or mortality. In addition, when Stevens Johnson Syndrome SJS/TEN is preceded by a single high-risk drug, the latency between the drug intake and the onset of SJS/TEN may also be increased. These findings suggest that corticosteroids have some mild impact on the course of Stevens Johnson Syndrome SJS/TEN and further studies are required to clarify any potential therapeutic effects.

©The Authors BJD © 2012 British Association of Dermatologists.